The FDA deemed oral nasal decongestants containing Phenylephrine as “ineffective.”

Various pharmaceutical companies that produce over-the-counter nasal decongestant products containing phenylephrine are now subject of new lawsuits due to the ingredient being deemed ineffective.

Share Post:

Nasal Decongestant phenylephrine oral meds

Update: (12/23)

The Subcommittee  on Health Care and Financial Services, spearheaded by Rep. Lisa McClain (R-Mich.), dispatched a letter on December 3rd formally announcing their investigation into why the FDA took so long to conclude phenylephrine is “ineffective.” Phenylephrine, an oral decongestant that has permeated the pharmaceutical landscape since 2006, is prominently featured in popular medications such as Sudafed, Theraflu, Equate Cold and Flu, DayQuil, and NyQuil.

The subcommittee found it “concerning” that the FDA’s Non-Prescription Drug Advisory Committee, and by extension, the FDA itself, seemingly leaned on outdated and insufficient evidence in endorsing phenylephrine as a decongestant, despite persistent skepticism regarding its efficacy and appeals made by members of the scientific community.

McClain and fellow subcommittee members have requested a meeting with Califf, asking him to schedule a briefing no later than Dec. 11.

Nasal Decongestants are Common in the U.S.

Nasal decongestants are used to temporarily relieve symptoms of nasal and sinus congestion due to a common cold, seasonal allergies, and respiratory infections. Common active ingredients in such products include oxymetazoline, pseudoephedrine and phenylephrine. According to a 2022 report by Statista, the global nasal decongestant market is expected to reach $45.4 billion by 2028. The United States is the largest market for nasal decongestants, accounting for over 30% of global sales with billions of people estimated to make nasal decongestants purchases each year. In 2022 alone, the U.S. saw nearly $1.8 billion worth of products sold containing phenylephrine.

What is Phenylephrine?

Phenylephrine is an active ingredient in a lot of decongestants. It is supposed to constrict (shrink) dilated blood vessels within the nose, relieving congestion. This is supposedly done by directly stimulating alpha-1 adrenergic receptors in the arteries causing vasoconstriction (narrowing of the blood vessels). This reduces nasal congestion by preventing fluid from draining from the blood vessels into the tissues lining the nasal passages.

Examples of Decongestant Products Containing Phenylephrine

Several over-the-counter oral decongestants contain phenylephrine. Examples of these medications include:

  1. Sudafed PE
  2. Target Brand Up & Up
  3. Walmart Store brand Equate
  4. Benadryl Allergy Plus Congestion
  5. Mucinex Sinus-Max Severe Congestion Relief Tablets
  6. Tylenol Cold + Flu Severe Medicine
  7. NyQuil / DayQuil
  8. Walgreens Sinus Relief Congestion Day Caplets

FDA Advisory Panel's Phenylephrine Review

On September 11, 2023, the FDA held a Nonprescription Drugs Advisory Committee meeting to review the efficacy of oral phenylephrine as a nasal decongestant. The panel reviewed evidence including the studies the FDA looked at in its 2007 analysis finding phenylephrine effective, as well as new studies conducted since then using more modern methodologies. The panel concluded the earlier studies used as support had significant flaws in their design and methodology. These studies are “unacceptable as continued support” for phenylephrine’s efficacy.

phenylephrine review

Surprisingly, a Citizen’s Petition to re-evaluate phenylephrine was actually submitted to the FDA the same year of it’s approval. In response to that petition, a pharmaceutical company and a healthcare manufacturer conduct tests using the product verse a placebo pill. Two additional studies were published in 2009 and provided further evidence of the absence of a decongestant effect from the then FDA-approved nonprescription drug.

Together, these newer studies showed that phenylephrine is no more effective than a placebo at providing relief from nasal congestion when taken orally. Ultimately, the panel unanimously concluded that phenylephrine is ineffective as an oral nasal decongestant, which contrasts with the FDA’s earlier determination prior to the challenge made in 2007 that oral phenylephrine was “Generally Recognized as Safe and Effective” (GRASE).

Why is Phenylephrine Not Efffective?

One of the main reasons why oral phenylephrine has been deemed ineffective is due to it’s bioavailability. According to Public Citizen, when taken orally, phenylephrine’s bioavailability is less than 1%, largely due to the drug being destroyed in the gastrointestinal system.

Potential Phenylephrine Class Action

Not long after the FDA’s reversal, customers started looking to file lawsuits against major manufacturers. Some of these manufacturers include companies like Johnson & Johnson, Procter & Gamble, Bayer and Kenvue.

The damages claimed are mainly financial losses and personal harm or inconvenience stemming from the ineffectiveness of the phenylephrine products. The claimants argue these damages were directly caused by the alleged misrepresentations about the products’ effectiveness. Some examples of the damages claimed across the different complaints include:

  • Monetary losses from paying for ineffective products or paying price premiums based on claims the drugs were effective
  • Costs associated with purchasing the drugs, such as gas, time, taxes
  • Loss of the benefit of the bargain by receiving ineffective products instead of ones that worked as advertised
  • Incidental expenses for treatment seeking relief when the drugs failed to work as advertised
  • Emotional damages like annoyance, frustration, aggravation
  • Bodily harm in the form of prolonged illness or harm from ineffective treatment
  • Inconvenience from lack of relief using the ineffective drugs

For congestion relief, the FDA panel’s conclusion reinforces pseudoephedrine products as likely being more effective than phenylephrine products. However, pseudoephedrine is more strictly regulated. Patients and other customers will have to speak to a medical professional for prescription advice.

Our law office is currently investigating over-the-counter oral nasal decongestant cases involving products containing phenylephrine. Our team has taken cases and represented clients from all over the United States. We have over 180 years of combined experience in the field. With proven results, we know how to fight for you and win.

Do You Have a Potential Case or Question?

At Fleming, Nolen & Jez, our personal injury lawyers have dedicated their careers to fighting for the rights of injured victims throughout the United States. If you were seriously injured through the negligence or wrongdoing of a company or another person, you may be able to file a lawsuit to secure the compensation you deserve. Contact us today to speak with a member of our team to review your case information.

One Comment

  1. The breadth of knowledge compiled on this website is astounding. Every article is a well-crafted masterpiece brimming with insights. I’m grateful to have discovered such a rich educational resource. You’ve gained a lifelong fan!

Leave a Reply

Your email address will not be published. Required fields are marked *

Stay Connected

More Blogs